Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

Uff Da

Blood test results - good news and bad news

Recommended Posts

Uff Da

The good news is that my A1c was 6.4, down from 11.5 at my original diagnosis in 2011 and down from 7.6 last time in early March. I started on basal insulin in late March and on bolus insulin in early May. It has only been within the past month or five weeks that I've felt I had my insulin levels properly adjusted. So, though I'm seeing BG results now that I think will lead to an A1c next time of the mid- to high-5s, I'm not too disappointed, since the A1c covers two to three months. I haven't seen my PCP since the endo put me on insulin and turned me back over to her. I'm sure she'll be very happy with those numbers when I see her Friday, though she'll probably be horrified that I did all the adjusting of insulin ratios myself.

 

What she will really not be happy with are my lipids! She doesn't know yet that I dropped my statin three months ago. I've been on them for years, and they really brought my former high numbers down. But three months ago I read someone on this or another forum say that he thought his bad leg cramps may have come from a statin. I read this just after I'd had three consecutive days in which I got severe leg cramps and I thought, "Aha! I wonder if that is why I've been getting so many cramps in recent years." And in the intervening months since I quit the statin I've only had very minor cramps twice. That doesn't mean there is necessarily a cause and effect. It might be just coincidence. But if I decide to start the statin again and the severe cramps return, I'll be more sure there really was a relationship. Anyway my total cholesterol went from 166 last time to 242 this time. My HDL went from 71 to 81, and my LDL went from 79 to 147. :eek:

 

My biggest concern is that my total protein was low, 6.0. Reference range was 6.2 to 8.2. I believe that may be indicative of early kidney disease. Not good.

Share this post


Link to post
Share on other sites
ramon

Well done on the A1c, great strides indeed. My old mama and I both suffered from leg cramps. In the middle of the night or in compromising positions they would hit

me right in the calf. My old mama bless her heart, found the solution. It was lack of potassium. We bought some supplements and never had the problem again. One more month and I get the blood test again. Still taking the Statins though, 20mg.

Share this post


Link to post
Share on other sites
Phil
The good news is that my A1c was 6.4, down from 11.5 at my original diagnosis in 2011 and down from 7.6 last time in early March. I started on basal insulin in late March and on bolus insulin in early May. It has only been within the past month or five weeks that I've felt I had my insulin levels properly adjusted. So, though I'm seeing BG results now that I think will lead to an A1c next time of the mid- to high-5s, I'm not too disappointed, since the A1c covers two to three months. I haven't seen my PCP since the endo put me on insulin and turned me back over to her. I'm sure she'll be very happy with those numbers when I see her Friday, though she'll probably be horrified that I did all the adjusting of insulin ratios myself.

 

What she will really not be happy with are my lipids! She doesn't know yet that I dropped my statin three months ago. I've been on them for years, and they really brought my former high numbers down. But three months ago I read someone on this or another forum say that he thought his bad leg cramps may have come from a statin. I read this just after I'd had three consecutive days in which I got severe leg cramps and I thought, "Aha! I wonder if that is why I've been getting so many cramps in recent years." And in the intervening months since I quit the statin I've only had very minor cramps twice. That doesn't mean there is necessarily a cause and effect. It might be just coincidence. But if I decide to start the statin again and the severe cramps return, I'll be more sure there really was a relationship. Anyway my total cholesterol went from 166 last time to 242 this time. My HDL went from 71 to 81, and my LDL went from 79 to 147. :eek:

 

My biggest concern is that my total protein was low, 6.0. Reference range was 6.2 to 8.2. I believe that may be indicative of early kidney disease. Not good.

if i may be so bold, i would say never make drastic changes in your meds with out consultining your Doc. Especially when it is based on some comment on a blog .Just sayin.

Share this post


Link to post
Share on other sites
Seagal

Congratulations on your new A1c!

 

Re Statins....visit Spacedoc.com and have a look around, statins are something each person has to decide for themself. It has been proven that in some cases, there is muscle loss/pain/aches/weakness, there are a few on this forum in fact. BTW, it is called Spacedoc because of Dr. Graveline, a surgeon and former astronaut. Leg cramps can also be caused by dehydration, magnesium deficiency and as Ramon mentioned potassium deficiency. I wouldn't add potassium until you find out about your kidney function.

 

Best wishes.

Share this post


Link to post
Share on other sites
Uff Da
Well done on the A1c, great strides indeed. My old mama and I both suffered from leg cramps. In the middle of the night or in compromising positions they would hit

me right in the calf. My old mama bless her heart, found the solution. It was lack of potassium. We bought some supplements and never had the problem again. One more month and I get the blood test again. Still taking the Statins though, 20mg.

 

Yes, potassium, magnesium and calcium are all offered as possible deficiencies that might cause muscle spasms. I've tried them all. Dehydration is also given as a frequent cause. But what actually causes it in my case, I still don't know for sure. I would often have to get into a very warm bathtub to finally get the cramps to relax. What probably drove me the most crazy was when I'd get those cramps in the bottom of my foot while I was driving. More than once I'd have to pull off to the side of the road and try to rub my foot until the cramp at least subsided a bit.

 

I do know that my partner got such severe muscular cramps from a statin after just a couple of weeks that it went up his chest to his jaw. He almost thought he was having a heart attack. It took a couple more weeks off the statin before he recovered. Muscle pain is one of the known side effects of statins. But I still don't know for sure if my muscle cramps had anything to do with the statin. I considered it worth experimenting, though. I still may go back on a statin again to test for another three-month period and see what happens.

Share this post


Link to post
Share on other sites
Uff Da
if i may be so bold, i would say never make drastic changes in your meds with out consultining your Doc. Especially when it is based on some comment on a blog .Just sayin.

 

I think you and I must see doctors in a different role. To me, I am the "executive" in charge of my own health. I view a doctor as my paid consultant. And while I will listen to her because I expect she has some knowledge I don't (that's why I hire her), the final decision about whether or not to apply any of her recommendations is mine and mine alone. In the case of cholesterol and statins, I've listened to her present her "case" for at least 20 years, so I really don't need to hear a repeat. I reluctantly went on them about 5-7 years ago. But I've also read dozens of research articles and am still not totally convinced that blood cholesterol level is of much importance for an elderly woman who has never had a heart attack. And I wouldn't say my decision was based on just "some comments on a blog," though that was admittedly the final straw!

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.